Ice Storm, Sussex
- When
- November 16, 6:00 PM EST to November 17, 8:00 AM EST
- Where
- Sussex forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
An ice storm affected higher elevations (mainly above 1,000 feet) of Sussex County during the night of the 16th. Between one and two inches of ice accrued to exposed surfaces.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An ice storm affected higher elevations (mainly above 1,000 feet) of Sussex County during the night of the 16th. Between one and two inches of ice accrued to exposed surfaces. Numerous trees were knocked down and they toppled onto electrical transmission lines. Hardest hit were Vernon and Wantage Townships. In Vernon Township, the hardest hit areas were Barry Lakes, Hidden Valley, Highland Lakes, Lake Panorama and Lake Wanda. Jersey Central Power and Light and Sussex Rural Electric Cooperative reported about 2,500 of their customers lost power. A shelter was opened at the Highland Lakes Country Club in Vernon. Power restoration was complicated by trees and wires which continued to fall through Monday the 18th. Schools were closed in Vernon on the 18th because of tree debris on the roads. A tree fell on a shed in Vernon and a meter was ripped from another home. Otherwise, very little property damage was reported. Because the ground was still relatively warm, little ice accrued to road surfaces. Precipitation started as rain before dawn on the 16th and fell as rain most of the day. Freezing rain began mixing with the rain around 6 p.m. EST and precipitation changed to freezing rain over the higher terrain between 7 and 10 p.m. EST. In the valleys, precipitation fell as plain rain throughout this event. As another northeaster was heading northeast along the Atlantic Seaboard, a high pressure system built into nearby Canada and New England. The circulation around these two systems brought colder air near the surface into the Poconos and helped change the rain to freezing rain and sleet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 16, 3:17 PM EST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 317 PM EST SAT NOV 16 2002 OVERRUNNING PRECIP CONTINUED TO MOVE IN FROM THE SW EARLY THIS AFTERNOON OVER MOST OF THE CWA. TEMPS WERE IN THE 40S AND LOWER 50S...EXCEPT IN THE POCONOS AND NORTHWEST NEW JERSEY WITH MID 30S IN THE VALLEYS...AND JUST BELOW FREEZING ALONG THE RIDGES IN SUSSEX COUNTY NJ. SPOTTER CALL FROM NICK S IN SUSSEX INDICATES GLAZE ON TREES ABOVE 1200 FT...BUT NO ICE ON THE ROADS. MODELS STILL IN GENERAL AGREEMENT WITH EVOLUTION OF DEVELOPING COASTAL STORM...TAKING INITIAL LOW OVER SE GA EARLY THIS AFTERNOON OFF THE NJ COAST BY SUN AFTERNOON RATHER THAN THE PREVIOUSLY FCST JUST-INLAND TRACK. A SECONDARY LOW FORMING OVER NC/VA SUN AFTERNOON IN RESPONSE TO STRONG SW ENERGY NOW DIGGING AROUND THE BASE OF THE UPPER TROUGH IN TX WILL BECOME THE DOMINANT SURFACE LOW AS IT MOVES THROUGH THE AREA ON THE WAY TO THE GULF OF MAINE BY MON MORNING. HEAVY RAIN IN ASSOC WITH STRONG ISENTROPIC LIFT WILL ARRIVE TONIGHT FROM SW TO NE...MAINLY BETWEEN 03Z-09Z...THEN TAPER OFF BY SUN AFTERNOON AS THE FIRST LOW MOVES PAST. ANOTHER ROUND OF SHOWERS IS EXPECTED SUN NIGHT AS STRONG UPPER TROUGH AND SECONDARY LOW SWING THROUGH...FOLLOWED BY WINDY CONDITIONS FOR MON. WILL KEEP CURRENT FLOOD WATCH GOING...ONCE AGAIN WITH THE EMPHASIS ON POOR DRAINAGE AND SMALL STREAM FLOODING. HAD BEEN THINKING ABOUT TAKING IT DOWN FOR NORTHWEST ZONES...BUT STRONG LOW LEVEL UPSLOPE FLOW LATE TONIGHT AND EARLY SUN COULD WRING OUT AS MUCH IF NOT MORE QPF WELL INLAND...EVEN THOUGH BEST ISENTROPIC LIFT IS PROGGED TO BE CLOSER TO THE COAST. ON THE MARINE...GRADIENT TIGHTENING UP ESPECIALLY IN NORTHERN WATERS...WITH WINDS GUSTING UP TO GALE FORCE ONSHORE AT POINT PLEASANT...AND AT OFFSHORE BUOYS. TIDES STILL RUNNING A BIT BELOW FORECAST VALUES...BUT WILL BE A VERY CLOSE CALL SUN MORNING FOR MODERATE TIDAL FLOODING ALONG THE NJ COAST. WILL UPGRADE TO COASTAL FLOOD WARNING THERE TO GIVE COASTAL RESIDENTS AMPLE LEAD TIME. GALES MAY ALSO BE REQUIRED FOR THE DELAWARE COAST AND DELAWARE BAY LATE SUN NIGHT AND MONDAY WITH STRONG CAA AND PRESSURE RISES. .PHI... FLOOD WATCH TONIGHT THROUGH SUNDAY MORNING FOR ZONES DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054>055-060>062-067>071. COASTAL FLOOD WARNING FOR SUNDAY MORNING NJZ012>014-020-022>027. GALE WARNING SANDY HOOK TO CAPE MAY NJ...ANZ450>453. SMALL CRAFT ADVISORY CAPE MAY NJ TO FENWICK ISLAND DE AND DELAWARE BAY...ANZ430>431-454>455. GOODMAN
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 630 AM EST SAT NOV 16 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY MORNING FOR THE POCONOS...LEHIGH VALLEY AND SOUTHEASTERN PENNSYLVANIA (PA ZONES 54/55/60>62/67>71)...WESTERN AND CENTRAL NEW JERSEY (NJ ZONES 1/7>10/12/15>19)...NEW CASTLE COUNTY DELAWARE (DE ZONE 1) AND CECIL COUNTY MARYLAND (MD ZONE 8). A COASTAL FLOOD WATCH IS IN EFFECT FOR SUNDAY MORNING FOR THE NEW JERSEY OCEANFRONT AND BACK BAYS AND FOR RARITAN BAY (NJ ZONES 12>14/19/20/22>27). A GALE WARNING IS IN EFFECT FROM SANDY HOOK TO CAPE MAY NEW JERSEY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. IOVINO
The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323497.